Early HIV Meds Caused Body Shape Change, but Bert Perseveres
November 19, 2015
Meet Bert Pannapacker, a 68-year-old long-term HIV survivor and self-described gay bear. He is an administrative assistant at Philadelphia FIGHT, a local HIV organization, and he finds inspiration in helping others who are newly diagnosed. But for Bert, living with HIV hasn't always been so enlightening. In addition to adjusting to his medication routine, Bert has had to adjust to changes in his appearance. With therapy and the right partner, he has found a way to endure the changes and still love himself. Here's his story:
I was diagnosed in 1998 with what was called full-blown AIDS. [Editor's note: The term "full-blown AIDS," while inaccurate (mainly because there's no such thing as "partial AIDS"), is a casual term for the stage at which a person has "progressed to AIDS," or has been given an "AIDS diagnosis."]
I was probably infected in 1990 by someone that I knew. We did have unprotected sex, so that was probably the mode of transmission. It took eight years for my immune system to be totally destroyed. In the summer of 1998, I felt like I had bronchitis. I had just turned 50 and, as a typical man, I never went to the doctor. My partner saw that I couldn't climb to our third-floor apartment without resting. He said, "You're going to the doctor whether you like it or not."
After the doctor ran some tests he said, "You don't have bronchitis, you have pneumonia." He said the type of pneumonia I had was Pneumocystis pneumonia. He also discovered I had thrush. They ran more blood tests, but as a gay man in the '90s, on hearing Pneumocystis pneumonia I knew what was going to come next. My viral load came back in the millions and my T-cell count was 52. I spent five to eight weeks bedridden. My partner, who is 5'2'' to my 6'4'', would pick me up after I soiled myself, clean me up and change the linens. We went through this procedure for the next several weeks. The doctor took him aside during the second visit and said, "We'll give him some other medications and see how it works but I expect him to be dead in a couple of weeks." My partner didn't tell me that until recently. We were very active in the motorcycle clubs and I had lost many, many friends to the virus -- so that was pretty upsetting to hear.
During the time I was sick, I was on Viracept [nelfinavir], Epivir [lamivudine, 3TC], Norvir [ritonavir], Zerit [stavudine, d4T] and Viramune [nevirapine]. Viracept was notorious for causing diarrhea. After a number of weeks of taking the medications for pneumonia I started to get better. I'm a stubborn old Dutchman. But things just went downhill from there. Within a year and a half, symptoms of lipodystrophy [body shape changes] and lipoatrophy [fat loss] had begun to show. My body had begun to morph into something like a gargoyle: big belly, broomstick arms and legs, sunken cheeks, no tush whatsoever. Everything kinda rearranged itself. Places where you were supposed to have fat you didn't. Places where you weren't supposed to have fat you did. It continued on for a number of years. I changed my cocktail about four years into it hoping that would help. Medications have gotten better over the years, and you don't have to take as many as you used to or at the exact same time of day everyday. But the lipodystrophy and lipoatrophy symptoms never went away. I had Sculptra [poly-L-lactic acid, New-Fill] once to fill in my cheeks more, but it didn't last long. I still have the same problems with the sunken cheeks and the broomstick arms and legs.
I visited a few therapists before I found the right one who helped me feel better about what I was going through. I had therapy for about seven or eight years and it's finally drilled into my head that I'm not as bad looking as I thought [laughs]. I have a partner whom I've been with for 45 years and I'm fine. I have learned to accept some things and I'm okay.
Candace Y.A. Montague is an award-winning freelance health writer and health reporter for Capital Community News in Washington, D.C.
Copyright © 2015 Remedy Health Media, LLC. All rights reserved.
More From This Resource Center
Undetectable Viral Load and HIV Prevention: What Do Gay and Bi Men Need to Know?
Do HIV-Negative Gay Men Need Condoms if They're on PrEP? Here's What I Tell My Patients
|An HIVer's Guide to Metabolic Complications|
|TheBody.com's Lipoatrophy Resource Center|
|Ask a Question About Facial Wasting at The Body's "Ask the Experts" Forums|
|More Personal Accounts of Facial Wasting (Lipoatrophy)|
No comments have been made.
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)